Safety of a Novel Obstructive Sleep Apnea Triage Tool for Postoperative Orthopedic Surgery Patients
PURPOSE/OBJECTIVE:The purpose of this quality improvement project is to provide a tool for effective and safe triage of postoperative patients in the postanesthesia care unit with known or suspected obstructive sleep apnea (OSA) at an academic orthopedic hospital in New York City. DESIGN/METHODS:The structure of this project was observational after implementation of a novel OSA triage tool. METHODS:Results were reported from a single center experience in a hospital where there was no existing standard assessment tool consistently used to triage patients with either known or suspected OSA in the postoperative period. Adult patients who underwent orthopedic surgery between October 2018 and February 2020 and who had a known or suspected history of OSA were included. After admission to the postanesthesia care unit (PACU) and upon meeting their modified Aldrete criteria or after 2 hours had elapsed, the PACU primary provider used the OSA triage tool to assess whether the patient had a high or low risk of respiratory deterioration after discharge from the PACU related to OSA. Patients without high-risk criteria were discharged from the PACU to a medical/surgical unit. For patients with high-risk criteria, the PACU provider requested critical care consultation to determine each patient's appropriate hospital disposition upon PACU discharge. FINDINGS/RESULTS:, and 80.1% had a prior diagnosis of obstructive sleep apnea. Patients underwent a variety of orthopedic surgeries with 23.6% having undergone hip surgery, 51.4% knee surgery, 13.4% spine surgery, 9.7% shoulder surgery, and 1.9% foot or ankle surgery. Notably, with the use of this tool, only 12.5% of patients met criteria for critical care consult and 91.7% were admitted to the floor from the PACU. Rapid response for respiratory complications were not observed in any of the patients. There were only three patients who required critical care evaluation after PACU discharge. An anonymous survey completed by PACU nurse practitioners and anesthesiologists revealed a 96.8% self-reported satisfaction with OSA triage tool. CONCLUSION/CONCLUSIONS:We demonstrated that use of a OSA triage tool in the single-center orthopedic PACU at NYULH is potentially a safe and effective method of triaging patients with known or suspected OSA to acute care beds versus higher levels of care.
Critical Illness Secondary to Synthetic Cannabinoid Ingestion
Importance/UNASSIGNED:Synthetic cannabinoids (SCs), commonly known as K2, spice, or fake weed, are cheap, artificially manufactured recreational drugs that have emerged as a major public health threat in various regions of the US. Objective/UNASSIGNED:To describe the clinical manifestations of SC intoxication. Design, Setting, and Participants/UNASSIGNED:This case series assessed adults admitted to the intensive care unit from 2014 to 2016 with acute life-threatening complications of SC use. Data analysis was completed in October 2016. Exposures/UNASSIGNED:Use of SCs such as K2, spice, or other synthetic versions of cannabinoids. Main Outcomes and Measures/UNASSIGNED:Data collected included patient demographic data, medical history, presenting symptoms, physical findings, laboratory and imaging data, and intensive care unit and hospital course. Results/UNASSIGNED:Thirty patients (mean age, 41 years [range, 21-59 years]; 24 men [80%]) with SC ingestion were admitted to the intensive care unit over a 2-year period. Thirteen patients were undomiciled. The majority had a history of polysubstance abuse, psychiatric illness, or personality disorder. The admission diagnoses were coma (10 patients [33%]), agitation (10 patients [33%]), and seizure (6 patients [20%]). Eighteen patients (60%) had acute respiratory failure, and tracheal intubation was required in 21 patients (70%) for either airway protection or acute respiratory failure. Rhabdomyolysis was noted in 8 patients (26%). A man developed transient cerebral edema with loss of gray-white differentiation but had complete recovery. A woman with history of asthma died of acute respiratory distress syndrome. All patients underwent routine toxicology testing, which was unrevealing in 16 cases and revealed coingestion in the remainder. Sixteen patients (53%) left the hospital against medical advice. Conclusions and Relevance/UNASSIGNED:Ingestion of SCs can lead to life-threatening complications, including severe toxic encephalopathy, acute respiratory failure, and death. Synthetic cannabinoids are undetectable in routine serum and urine toxicology testing but can be suspected on the basis of history and clinical presentation, which may include extreme agitation or coma. Frontline clinicians must be aware of the presentation and be vigilant in suspecting SC intoxication.
Oxacillin-Induced Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS)
BACKGROUND Drug reaction with eosinophilia and systemic symptoms (DRESS) is an idiosyncratic life-threatening reaction comprised of fevers, rash, and leukocytosis with eosinophilia. Though characteristically associated with leukocytosis, there are rare case reports of DRESS-induced agranulocytosis. DRESS is most frequently caused by antiepileptic medications; however, it has very rarely been reported in relation to oxacillin. We describe a case of oxacillin-induced DRESS associated with agranulocytosis. CASE REPORT A 52-year-old male was admitted for an epidural abscess secondary to oxacillin-sensitive Staphylococcus aureus, for which an extended course of oxacillin and rifampin was initiated. On day 22 of therapy, the patient developed a fever of 38.7Â°C (101.6Â°F) with rigors. His complete blood cell count revealed new leukopenia (1.8Ã—10Â³/uL) with 16% eosinophils and 3% atypical lymphocytes. Antibiotics were transitioned from oxacillin and rifampin to vancomycin, cefepime, and rifampin for presumed sepsis of unclear etiology. On day 23, he was noted to have a pruritic erythematous blanching papular rash on his chest, trunk, neck, and left upper extremity. Infectious workup was unrevealing, and his fever curve up-trended to 39.3Â°C (102.7Â°F) with no clinical improvement on broad-spectrum antimicrobials, suggestive of a non-infectious etiology of his rash and fevers. His rash evolved into confluent red patches, and eosinophilia rose to 21%, which was concerning for a drug reaction. His RegiSCAR score was calculated to be 6, consistent with definite DRESS. Leukopenia resolved (6.3Ã—10Â³/uL) 4 days after discontinuing oxacillin. His epidural abscess was ultimately treated with daptomycin, and DRESS was managed supportively with antihistamines and triamcinolone cream. CONCLUSIONS We highlight this case because of the rarity of DRESS with agranulocytosis related to oxacillin. Beta-lactam antibiotics are widely used, and while DRESS is an uncommon condition, clinicians should consider this diagnosis when managing patients with fevers, leukopenia, and rash.
Ethico-Legal Challenges of Drug Packing - a Case Report
Gastrointestinal Kaposi's sarcoma: Case report and review of the literature
Kaposi's sarcoma (KS) of the gastrointestinal tract is not an uncommon disease among individuals with acquired immunodeficiency syndrome (AIDS). The majority is asymptomatic, and for this reason, gastrointestinal KS (GI-KS) remains undiagnosed. With continued tumor growth, considerable variation in clinical presentation occurs including abdominal pain, nausea, vomiting, iron deficiency anemia (either chronic or frank gastrointestinal bleeding), and rarely mechanical obstruction alone or combined with bowel perforation. Endoscopy with biopsy allows for histological and immunohistochemical testing to confirm the diagnosis of GI-KS among those with clinical symptoms. In previous studies, dual treatment with highly active antiretroviral therapy and systemic chemotherapy have been associated with improved morbidity and mortality in individuals with visceral KS. Therefore, investigators have suggested performing screening endoscopies in select patients for early detection and treatment to improve outcome. In this review, we describe a 44 years old man with AIDS and cutaneous KS who presented for evaluation of postprandial abdominal pain, vomiting, and weight loss. On upper endoscopy, an extensive, infiltrative, circumferential, reddish mass involving the entire body and antrum of the stomach was seen. Histologic examination later revealed spindle cell proliferation, and confirmatory immunohistochemical testing revealed human herpes virus 8 latent nuclear antigen expression consistent with a diagnosis of gastric KS. Following this, we present a comprehensive review of literature on KS with emphasis on gastrointestinal tract involvement and management.